Hail, Fillmore
- When
- July 7, 4:30 PM CST
- Where
- Fillmore County, 2.12 mi ENE of Ostrander
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.630, -92.390
Hail occurred on Highway 63, along with very heavy rain.
A thunderstorm produced hail the size of dimes on the evening of July 7.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A thunderstorm produced hail the size of dimes on the evening of July 7.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 2:45 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 345 PM CDT TUE JUL 7 2009 .SHORT TERM...TONIGHT THROUGH FRIDAY MAIN FORECAST CONCERNS ARE CONVECTION TONIGHT INTO WEDNESDAY AND AGAIN FOR THURSDAY INTO FRIDAY. 20Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS CONTINUES TO SHOW THE BLOCKED UP UPPER LEVEL PATTERN OVER NORTH AMERICA...WITH TROUGHS IN SOUTHWEST CANADA AND SOUTHEAST CANADA/GREAT LAKES...AND RIDGING FROM THE PLAINS INTO HUDSON BAY. CROSSING THROUGH THE PLAINS RIDGE ARE A FEW SHRTWVS...ONE IN SOUTHEAST SASKATCHEWAN AND ANOTHER IN SOUTHEAST ND. THIS LATTER SHRTWV IS ACTUALLY AN MCV FROM CONVECTION THAT ROLLED ACROSS MT INTO ND THIS MORNING. MUCH OF THE MCV IS EXPOSED NOW ON WATER VAPOR...BUT CONVECTION HAS FORMED ON ITS SOUTHERN SIDE...MOVING THROUGH NORTHEAST SD. THIS CONVECTION IS BEING FORCED BY MID-LEVEL FRONTOGENESIS...THE AFOREMENTIONED MCV...AS WELL AS INSTABILITY CREATED THROUGH DAYTIME HEATING. THE FRONTOGENESIS AXIS SHOWS UP NICELY ON RADAR...WHERE SHOWERS AND A FEW EMBEDDED THUNDERSTORMS STRETCH FROM SOUTHEAST ND SOUTHEAST INTO SOUTHEASTERN MN...NORTHEAST IA AND FAR SOUTHWEST WI. OTHER STORMS HAVE FORMED IN CENTRAL IA...CLOSER TO THE SURFACE STATIONARY FRONTAL BOUNDARY WHICH EXTENDS FROM LOW PRESSURE NEAR PIERRE SD TO DES MOINES IA. OVER THE NORTHEAST PORTION OF THE FORECAST AREA...DRIER AIR EXISTS ASSOCIATED WITH CANADIAN HIGH PRESSURE THAT IS BUILDING DOWN INTO THE UPPER GREAT LAKES. DEWPOINTS HAVE MIXED OUT INTO THE MID 40S AT MEDFORD... QUITE A CONTRAST TO THE LOW 60S IN NORTHEAST IA AND SOUTH CENTRAL MN. TONIGHT AND WEDNESDAY...FORECAST CONTINUES TO BE A BIT TRICKY WITH REGARDS TO THE EVOLUTION OF THE MID-LEVEL FRONTOGENESIS ZONE AND PRECIPITATION ALONG IT. THE 12Z GFS STILL FORECASTS AN MCS THAT TRACKS FROM THE FARGO AREA SOUTHEAST ACROSS THE NORTHERN PART OF THE FORECAST AREA...BASICALLY WHERE IT HAS THE MID-LEVEL FRONTOGENESIS ZONE. ALREADY THE 12Z GFS IS TOO FAR TO THE NORTH AND EAST BASED ON CURRENT RADAR...SO ITS TRACK IS DISCOUNTED. THE 12Z NAM ON THE OTHER HAND APPEARS TO BE EITHER ON TRACK OR JUST A BIT SOUTH OF CURRENT RADAR TRENDS. THE 12Z CANADIAN SEEMS TO BE MOST ON TRACK WITH WHAT IS HAPPENING ON RADAR AND WAS GENERALLY FOLLOWED FOR THIS PORTION OF THE FORECAST...WHICH IS BASICALLY A SCENARIO BETWEEN THE NAM AND GFS...KEEPING THE BULK OF THE PRECIPITATION OVER THE SOUTHWEST PORTION OF THE FORECAST AREA. IT MAKES SENSE AS WELL SINCE THERE IS NOT REALLY ANY MAJOR SYNOPTIC FEATURES TO CAUSE A SHIFT NORTH OR SOUTH OF THE FRONTOGENESIS ZONE...THANKS REALLY TO THE BLOCKED UP UPPER LEVEL PATTERN. ADJUSTED THE FORECAST FOR HIGHER POPS TONIGHT IN THE SOUTHWEST AND LOWER POPS IN THE NORTHEAST...SINCE FRONTOGENETICAL BANDS TEND TO HAVE SHARP CUT-OFFS IN PRECIPITATION...WHICH IS ESPECIALLY TRUE TODAY GIVEN THE DRY AIR OVER CENTRAL WI. PRECIPITATION AMOUNTS COULD BE DECENT...WITH PRECIPITABLE WATER RUNNING AROUND 1.5 INCHES IN THE FRONTOGENETICAL ZONE...AND HAVE RAISED QPF VALUES AS A RESULT. WOULD NOT BE SURPRISED TO SEE SOME 1 TO 2 INCH TOTALS. NOT LOOKING FOR ANY SEVERE WEATHER...THOUGH...GIVEN WEAK SHEAR AND BULK OF INSTABILITY STAYING IN CENTRAL IA. PRECIPITATION SHOULD DIMINISH NORTHWEST TO SOUTHEAST ON WEDNESDAY AS UPPER LEVEL RIDGING AND SUBSIDENCE BUILDS OVER MINNESOTA. SHOULD SEE COOLEST TEMPERATURES TONIGHT IN TAYLOR AND CLARK COUNTIES WHERE MOST CLEARING IS PRESENT...AND HAVE LOWERED LOWS THERE SLIGHTLY. FOR WEDNESDAY...PRECIPITATION AND CLOUDS WILL KEEP TEMPS COOLER IN THE SOUTHERN PART OF THE AREA. WEDNESDAY NIGHT...DRIED OUT THE FORECAST AS WHATEVER FRONTOGENETICAL ZONE EXISTS IS PROGGED TO SHIFT TO THE SOUTHEAST...AND UPPER LEVEL RIDGING IS BUILDING OVER THE CWA TO PROVIDE SUBSIDENCE TO THE FORECAST AREA. SOME CONVECTION MAY FIRE OR MOVE INTO WESTERN MINNESOTA TOWARDS DAYBREAK...A RESULT OF HEIGHT FALLS FROM A SIGNIFICANT SHRTWV TROUGH COMING OUT OF THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS. SOME MID CLOUDS SHOULD STILL BE AROUND TO KEEP TEMPS UP FROM THE DISSIPATING FRONTOGENESIS ZONE...EXCEPT PERHAPS IN TAYLOR AND CLARK COUNTIES WHERE CLOUDS WILL TAKE LONGER TO ARRIVE. DROPPED LOWS IN THESE COUNTIES A FEW DEGREES...ESPECIALLY WITH PRECIPITABLE WATER REMAINING AT 0.75 INCHES OR LESS. THURSDAY INTO FRIDAY...FOCUS IS ON THE SIGNIFICANT SHRTWV TROUGH WHICH MOVED OUT INTO SOUTH CENTRAL CANADA AND THE NORTHERN PLAINS AT 12Z THURSDAY. MODELS ARE IN GOOD AGREEMENT IN THE DEVELOPMENT OF A CLOSED LOW OUT OF THIS SHRTWV TROUGH IN MANITOBA BY 00Z FRIDAY... WHICH THEN SHIFTS TO THE NORTHEAST INTO HUDSON BAY AT 00Z SATURDAY WHILE ANOTHER STRONG SHRTWV TROUGH DROPS DOWN THROUGH SOUTHERN MANITOBA. MOST OF THE DYNAMICAL FORCING THEREFORE IS GOING TO BE MOVING TO THE NORTH DURING THIS PERIOD. HOWEVER...A LOW PRESSURE TROUGH IS INDICATED TO MOVE THROUGH THURSDAY EVENING AND A COLD FRONT FRIDAY EVENING...ASSOCIATED WITH THE TWO AFOREMENTIONED TROUGHS. BOTH FEATURES CAN PROVIDE SURFACE CONVERGENCE TO INITIATE CONVECTION. IN ADDITION...CANNOT RULE OUT SOME WEAK SHRTWV MOVING THROUGH THE FLOW TO HELP OUT. HAVE MAINTAINED GOING POPS DURING THIS PERIOD...AND EVEN RAISED THEM FOR THURSDAY NIGHT WHEN SIGNALS FROM THE 12Z GFS AND NEW 12Z ECMWF SUGGEST POSSIBILITY FOR A LINEAR MCS MOVING THROUGH. SEVERE POTENTIAL REMAINS...BUT A LOT COULD DEPEND ON IF ANY ELEVATED CONVECTION MOVES THROUGH THE AREA IN THE MORNING FROM WESTERN MINNESOTA. SHEAR IS DEFINITELY NOT A PROBLEM...JUST INSTABILITY BEING THE MAJOR QUESTION. GOING TEMPERATURE FORECAST LOOKS REASONABLE FOR NOW AND NO CHANGES MADE...THOUGH HIGHS FOR THURSDAY WILL NEED TO BE MONITORED IF ELEVATED MORNING CONVECTION OCCURS. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY MODELS ARE IN FAIRLY GOOD AGREEMENT IN THE MEAN FOR THE EVOLUTION OF THE UPPER LEVEL PATTERN...WHICH CONSISTS OF TROUGHING IN SOUTHEAST CANADA INTO THE NORTHEAST U.S....RIDGING ALONG THE LEE OF THE ROCKIES AND TROUGHING IN THE PACIFIC NW. THERE IS SOME PROGRESSION TO THIS PATTERN...AS EVIDENCED BY THE 00Z/12Z ECMWF...06Z GFS AND BOTH ECMWF/GFS ENSEMBLES THAT SHOW THE RIDGE ALONG THE LEE OF THE ROCKIES PUSHING EASTWARD TOWARDS THE AREA ON TUESDAY. FOR THE FORECAST AREA...FIRST ISSUE OF INTEREST IS THE COLD FRONT WHICH SHOULD BE IN LA CROSSE AT 00Z SATURDAY. THIS FRONT LOOKS TO GET SHOVED SOUTHEAST QUICKLY FRIDAY NIGHT...PROPELLED BY A STRONG SHRTWV TROUGH CROSSING SOUTH CENTRAL CANADA. WILL MAINTAIN POPS FOR THE AREA ALONG AND AHEAD OF THE COLD FRONT ON FRIDAY NIGHT...THEN DRY CONDITIONS OUT FOR SATURDAY AS CANADIAN HIGH PRESSURE BUILDS IN BEHIND THE FRONT. FROM SATURDAY NIGHT AND BEYOND...THE 06Z GFS AND 00Z/12Z ECMWF DIFFER WITH THE AMPLITUDE OF THE SOUTHEAST CANADA/NORTHEAST US TROUGH... WHERE THE ECMWF IS DEEPER WHILE THE GFS IS WEAKER. THE WEAKER SCENARIO ALLOWS FOR THE FRONT TO COME BACK FAIRLY QUICKLY... RESULTING IN NEED FOR SHOWER AND THUNDERSTORM CHANCES FOR SUNDAY AND BEYOND. HOWEVER...THE HIGHER AMPLITUDE ECMWF KEEPS THE FRONT WELL TO THE SOUTH THROUGH MONDAY...PERHAPS AS FAR SOUTH AS I-40...KEEPING THE AREA DRY UNDER THE HIGH PRESSURE THAT BUILT ON SATURDAY. ECMWF ENSEMBLES AS WELL AS THE 00Z GFS ENSEMBLES SUGGEST A SCENARIO MORE LIKE THE 00Z/12Z ECMWF...WHICH IS WHAT HPC PREFERRED AND SEEMS REASONABLE. THEREFORE WILL TREND TO A DRY FORECAST FOR SATURDAY NIGHT THROUGH MONDAY. PERIOD WILL LIKELY SEE BELOW NORMAL TEMPERATURES IF THE 00Z/12Z ECMWF ARE CORRECT SINCE 850MB TEMPS ARE ONLY PROGGED AT 10-12C. FOG MAY BE AN ISSUE AS WELL FOR VALLEYS AS SETUP FAVORS GOOD RADIATIONAL COOLING AT NIGHT...BUT GIVEN THE DISPARITY BETWEEN THE ECMWF AND GFS...WILL NOT MENTION AT THIS TIME. FOR MONDAY NIGHT AND TUESDAY...WITH THE UPPER LEVEL RIDGE APPROACHING FROM THE ROCKIES...THE RETURN FLOW SHOULD HELP TO BRING THE FRONT BACK NORTH AND BRING SOME SHOWERS AND THUNDERSTORMS TO THE AREA. 850MB TEMPS INCREASE TO 16C ON TUESDAY...WHICH SHOULD HELP TO BRING TEMPERATURES BACK CLOSER TO NORMAL. && .AVIATION...TONIGHT AND WEDNESDAY CONSIDERABLE UNCERTAINTY WITH THE SHORT-TERM AVIATION FORECAST THIS CYCLE. DETERMINISTIC FORECAST MODELS ALL OVER THE BOARD WITH CONVECTION THREATS AT THE TAF SITES THE NEXT 24 HRS...WITH POOR BETWEEN MODEL AND RUN-TO-RUN CONSISTENCY. CONVECTION ONGOING ACROSS SOUTHEAST ND/NORTHEAST SD INTO SOUTHWEST MN AT MID AFTERNOON...AND MOST MODELS NOT CAPTURING IT VERY WELL. BULK OF MODELS KEEP A FRONTAL BOUNDARY...THE MOST UNSTABLE AIRMASS AND MAIN LOWER LEVEL FORCING...THUS HIGHER SHRA/ TSRA CHANCES...SOUTH/WEST OF THE TAF SITES TONIGHT/WED. A COUPLE OF THE MODELS INSIST ON TAKING A STRONGER SHORTWAVE/STRONGER CONVERGENCE AND LIFT...AND SHRA/TSRA... FURTHER NORTH ACROSS MN/WI TONIGHT...IMPACTING THE TAF SITES. WITH LITTLE PUSH TO MOVE THE FRONT TONIGHT...PREFER THE MODEL CONSENSUS OF KEEPING BULK OF CONVECTION SOUTHWEST OF THE TAF SITES. DID BRING -SHRA AND CB INTO MAINLY KRST FOR A TIME TONIGHT...ALONG WITH SOME MVFR VSBYS IN BR. WITH THE FRONT WELL SOUTH AND ANY FORCING OVER THE AREA AT OR ABOVE 850MB...BULK OF CIGS AT BOTH KRST/KLSE EXPECTED TO REMAIN VFR. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...AJ AVIATION..........RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 405 PM CDT TUE JUL 7 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ053>055-061- 081100- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-RICHLAND-VERNON-WABASHA- WINNESHIEK-WINONA- 405 PM CDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN. .DAY ONE...REST OF TODAY THROUGH TONIGHT SEVERAL CLUSTERS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THROUGH TONIGHT. THE STRONGEST STORMS ARE EXPECTED TO REMAIN WEST AND SOUTH OF THE AREA...HOWEVER LOCALLY HEAVY RAIN IS POSSIBLE...IN ADDITION TO CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND AGAIN FOR THURSDAY INTO FRIDAY NIGHT. THE MOST ACTIVE PERIOD IN TERMS OF SEVERE STORMS LOOKS TO BE LATE THURSDAY AFTERNOON THROUGH THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. ANY STORMS BEFORE AND AFTER THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE LEVELS. LATER OUTLOOKS WILL REFINE THE TIMING AND POTENTIAL EVEN FURTHER FOR THIS POSSIBLE SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT THROUGH WEDNESDAY NIGHT...BUT MAY BE NEEDED THURSDAY AFTERNOON AND NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ032>034-041>044-081100- ADAMS-BUFFALO-JACKSON-JUNEAU-LA CROSSE-MONROE-TREMPEALEAU- 405 PM CDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. .DAY ONE...REST OF TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. IF THUNDERSTORMS DEVELOP...THE MAIN HAZARD WILL BE CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND AGAIN FOR THURSDAY INTO FRIDAY NIGHT. THE MOST ACTIVE PERIOD IN TERMS OF SEVERE STORMS LOOKS TO BE LATE THURSDAY AFTERNOON THROUGH THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE AREA. ANY STORMS BEFORE AND AFTER THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE LEVELS. LATER OUTLOOKS WILL REFINE THE TIMING AND POTENTIAL EVEN FURTHER FOR THIS POSSIBLE SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY NIGHT...BUT MAY BE NEEDED THURSDAY AFTERNOON AND NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-081100- CLARK-TAYLOR- 405 PM CDT TUE JUL 7 2009 .DAY ONE...REST OF TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY NIGHT...WITH THE BEST POTENTIAL FOR SEVERE STORMS LATE THURSDAY AFTERNOON THROUGH THURSDAY NIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. ANY STORMS BEFORE AND AFTER THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE LEVELS. LATER OUTLOOKS WILL REFINE THE TIMING AND POTENTIAL EVEN FURTHER FOR THIS POSSIBLE SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH WEDNESDAY NIGHT...BUT MAY BE NEEDED THURSDAY AFTERNOON AND NIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. AJ
The La Crosse radar (KARX), 99 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
1 hail. Local standard time, as filed.
Hail occurred on Highway 63, along with very heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180076.